Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 2, NWS Shreveport, LA

January 5, 1998Gregg County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Jan 5, 1998, 11:53 PM CST for Gregg County, Texas. It was in force for 52 min. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 5, 1998, 11:53 PM CST (05:53 UTC)
Expired
Jan 6, 1998, 12:45 AM CST
In force
52 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Gregg County, TX

The radar

The Shreveport radar (KSHV), 92 km from the middle of the area, began a volume at 05:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 5, 11:58 PM CSTHail 2.75Gladewater, TX
Jan 6, 12:00 AM CSTHail 4.5Longview, TXGrapefruit to softball size hail went through the roofs of houses and mobile homes. Two to three inch hail drifts remained along Hwy 300 between Longview and Gilmer 17 hours after it fell.
Jan 6, 12:00 AM CSTHail 2.5Gladewater, TX
Jan 6, 12:03 AM CSTHail 1.75White Oak, TX
Jan 6, 12:05 AM CSTHail 4.5White Oak, TXSoftball size hail.
Jan 6, 12:19 AM CSTHail 1.75Longview, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 5.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1998-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 631 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1998-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
631 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

142 
WUUS1 KSHV 060555 RRA
SVRSHV
TXC183-060645-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1153 PM CST MON JAN 5 1998
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1245 AM CST
FOR THE FOLLOWING AREA...
 
IN NORTHEAST TEXAS
 
   ...GREGG COUNTY
 
AT 1153 PM CST DOPPLER RADAR IN SHREVEPORT INDICATED A SEVERE
THUNDERSTORM ALONG THE SMITH/GREGG COUNTY LINE ABOUT 10 MILES
WEST OF LONGVIEW MOVING TO THE NORTHEAST AT 20 MPH.
 
THIS STORM WILL PRODUCE HAIL AND HIGH WINDS NEAR 60 MPH.
 
 
IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE STEPS TO
PROTECT YOURSELF AND YOUR PROPERTY...SUCH AS YOUR CAR...BOAT...AND
PETS...FROM LARGE HAIL AND DAMAGING WIND.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 5, 9:15 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Jan 5, 9:15 PM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
915 PM CST MON JAN 5 1998

STORMS CONTINUE TO DEVELOP IN CENTRAL TX AND MOVING EAST NORTHEAST.
CURRENTLY ONLY ISOLATED THUNDERSTORMS ARE LOCATED IN NORTHEAST TEXAS
BUT AN INCREASE IS EXPECTED LATER TONIGHT.  INVITATIONS HAVE BEEN SENT
OUT TO THE MIDNIGHT SHIFT FOR A THUNDEROUS PARTY.  SO UNTIL THEN WILL
ONLY DO A MINOR DRESSING TO THE FORECAST.

ELEVEN

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 6:51 PM CSTSevere Thunderstorm WarningSHVAngelina54 min
Jan 5, 10:48 PM CSTTornado WarningSHVSmith57 min
Jan 5, 11:23 PM CSTFlash Flood WarningSHVSmith3 hr
Jan 5, 11:43 PM CSTTornado WarningSHVSmith32 min
Jan 5, 11:46 PM CSTTornado WarningSHVUpshur59 min
Jan 6, 12:28 AM CSTSevere Thunderstorm WarningSHVCass62 min
Jan 6, 12:33 AM CSTSevere Thunderstorm WarningSHVHarrison, Marion57 min
Jan 6, 1:00 AM CSTFlash Flood WarningSHVGregg, Upshur3 hr
Jan 6, 1:22 AM CSTSevere Thunderstorm WarningSHVBowie53 min
Jan 6, 1:26 AM CSTSevere Thunderstorm WarningSHVGregg49 min
Jan 6, 1:53 AM CSTFlash Flood WarningSHVCass, Marion3 hr
Jan 6, 2:36 AM CSTFlash Flood WarningSHVBowie3 hr
Jan 6, 5:25 AM CSTSevere Thunderstorm WarningSHVPanola65 min
Jan 6, 12:10 PM CSTFlash Flood WarningSHVSabine, San Augustine, Shelby4 hr
Jan 6, 2:34 PM CSTFlash Flood WarningSHVSmith3 hr
Jan 6, 3:00 PM CSTFlash Flood WarningSHVAngelina3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.